Apr 23, 2004
DEar Dr, I took a holiday almost 3 yrs ago and might need to restart soon. I was on sustva, abc and epv. At my doc's sugg back then, I stopped the sustiva 5 or 6 days before the other meds. 1 My new id doc wants me to try sus,ftc and viread for once daily dosing. What are your comments? 2 Should I get a reisitance test before I restart? I was always unded on the sustiva regimen. And if yes, would you sugg. geno or pheno or both?? MAny thanks, Luke
Response from Dr. Sherer
First, I agree with your doctor that a resumption of efavirenz is a reasonable choice, since you tolerated it and appartently had a positive experience with it in the past. My answer would change if this latter statement were incorrect.
Based on results from the Gilead 903 study, and the comparability of clinical outcomes with FTC and 3TC, I think that is a useful regimen for at least 2 years. My only hesitation would be if you had any degree of kidney disease, in which care should be taken with Viread. You should talk to your doctor about this.
Secondly, I agree with you that it would be prudent to get a resistance test - a genotype, in this case - before resuming therapy. Understand that a test result which shows 'wild type' might not truly represent the presence of mutations, as most viruses containing mutations will 'revert', i.e. be overwhelmed by, wild type virus. The resistance mutation may nonetheless be present, i.e. 'archived', and show itself under the selective pressure of the regimen. Time will tell, but the odds are good that you will remain susceptible to this regimen.
You and your doctor will watch your progress closely, and repeat a genotype test if needed if and when your response appears sub-optimal.
I recommended a genotype in this case because the sentinel mutations of interest here - NNRTI mutations, the M184V for 3TC, and the K65R (among others) for abacavir - are unambiguous. Again, you should talk to your doctor, as his or her preference may differ.
Re: your response to person from India
? about drug holiday & Meds
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.